Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 90, NWS Green Bay, WI

September 6, 2016Outagamie County, Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 6, 2016, 5:43 PM CDT for Outagamie County, Waupaca County, Wisconsin. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2016, 5:43 PM CDT (22:43 UTC)
Expired
Sep 6, 2016, 6:15 PM CDT
In force
32 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Outagamie County, WI, Waupaca County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:50 PM CDTHAIL 0.5New London, WI
Sep 6, 6:00 PM CDTHAIL 1W Dale, WI
Sep 6, 6:12 PM CDTTSTM WND DMGHortonville, WI28 FOOT BY 40 FOOT SHED PUSHED OFF ITS FOUNDATION. TIME ESTIMATED.
Sep 6, 6:12 PM CDTHAIL 0.5Hortonville, WIDIME SIZE HAIL. TWO BRANCHES WERE DOWN FROM A SINGLE TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 5:18 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KGRB 062243
SVRGRB
WIC087-135-062315-
/O.NEW.KGRB.SV.W.0090.160906T2243Z-160906T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OUTAGAMIE COUNTY IN NORTHEASTERN WISCONSIN...
  SOUTHEASTERN WAUPACA COUNTY IN NORTHEASTERN WISCONSIN...

* UNTIL 615 PM CDT.

* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  NEW LONDON...OR 8 MILES EAST OF WAUPACA...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NEW LONDON...BLACK CREEK...FREMONT...GREENVILLE...DALE...
  HORTONVILLE...WEYAUWEGA...ROYALTON...MEDINA AND MANAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4425 8899 4445 8900 4450 8846 4425 8846
      4424 8877
TIME...MOT...LOC 2242Z 270DEG 26KT 4437 8890 

HAIL...1.00IN
WIND...60MPH
 
$$

RDM
1 follow-up statement
431 
WWUS53 KGRB 062252
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT TUE SEP 6 2016

WIC087-135-062315-
/O.CON.KGRB.SV.W.0090.000000T0000Z-160906T2315Z/
OUTAGAMIE WI-WAUPACA WI-
552 PM CDT TUE SEP 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN OUTAGAMIE AND SOUTHEASTERN WAUPACA COUNTIES...

AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW
LONDON...OR 14 MILES EAST OF WAUPACA...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NEW LONDON...FREMONT...GREENVILLE...DALE...HORTONVILLE...ROYALTON...
MEDINA...SHIOCTON...NORTHPORT AND READFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4426 8889 4444 8886 4444 8846 4425 8846
      4424 8877 4424 8878
TIME...MOT...LOC 2252Z 277DEG 29KT 4434 8877 

HAIL...1.00IN
WIND...60MPH
 
$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:25 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 6, 3:25 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
325 PM CDT TUE SEP 6 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 325 PM CDT Tue Sep 6 2016

The first of showers and thunderstorms brought 1 to 3 inches of
rain to far northern Wisconsin this morning. This cluster of
storms sent several outflow boundaries southward into central
and northeast Wisconsin this afternoon. To the south of the
outflow boundaries, temperatures warmed into the middle 80s
to around 90 with dewpoints around 70. Scattered thunderstorms
were occurring in the warm humid air. The storms extended westward
into western Wisconsin and southeast Minnesota.

There is still a small window for several storms south of Wausau
to Sturgeon Bay line for the remainder of the afternoon into early
this evening. There are a few storms on radar that have been
intensifying. Later tonight, there may be a break in the activity
across the north as front sags slowly southeast. Confidence is
low on the break in the rain as models are struggling with timing
and location.

Confidence is higher for locally heavy rain on Wednesday into
Wednesday evening as low pressure moves along the front. The big
question is how far north the heavy rain will make it into
northern Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 325 PM CDT Tue Sep 6 2016

The upper air pattern is forecast to remain almost summerlike
over the next week or so with a few shortwaves moving through the westerlies
across the northern part of the lower 48 states.

One of these will be exiting the region early Thursday. A surface high
passing by to the south should provide dry weather Thursday afternoon
through part of Friday before the upper flow becomes southwest and a
wave of low pressure at the surface lifts northeast towards southern
Lake Michigan from the southern Plains. This system should bring showers
and elevated thunderstorms late in the day Friday through early Saturday.

Then northwest upper flow and surface high pressure should provide
a dry and pleasant weather for Saturday afternoon through at least
Sunday night.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1122 AM CDT Tue Sep 6 2016

Poor flying conditions will continue tonight and Wednesday due to
showers and storms in the area, and the possibility of low clouds
and fog. Several rounds of showers and thunderstorms will move
across the area through Wednesday afternoon. A few of the storms
could be strong or severe this afternoon with strong winds and
hail south of a Marinette to Wausau line. Between the rounds of
storms tonight into Wednesday morning, low clouds and some fog
should develop, especially across northern Wisconsin.
&&

.HYDROLOGY...
Issued at 325 PM CDT Tue Sep 6 2016

A few more rounds of thunderstorms expected late this afternoon
through Wednesday evening. An additional 1 to 3 inches of rain
is possible from central into northeast Wisconsin.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night FOR WIZ010-011-013-
018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....Eckberg
LONG TERM......RDM
AVIATION.......Eckberg
HYDROLOGY......Eckberg
Hazardous weather outlook, Sep 6, 11:14 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 AM CDT TUE SEP 6 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1114 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE AT TIMES THROUGH LATE TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING GENERALLY SOUTH OF A WAUSAU TO MARINETTE LINE. A FEW OF
THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL.

HEAVY RAINFALL IS LIKELY AT TIMES THROUGH LATE TONIGHT. THE
STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO
2 INCHES PER HOUR, STREET FLOODING AND PONDING OF WATER
ON AREA ROADWAYS. DITCHES, CREEKS AND RIVERS WILL BE ON THE
RISE ALONG WITH FAST CURRENTS. RESIDENTS SHOULD MONITOR RIVER
LEVELS AND FORECASTS FOR THE LATEST INFORMATION ON THE HEAVY
RAIN EVENT. A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE
AREA THROUGH WEDNESDAY NIGHT FOR SEVERAL MORE ROUNDS OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES, WITH LOCALIZED
HIGHER AMOUNTS, ARE EXPECTED ACROSS MUCH OF THE AREA FROM TODAY
THROUGH EARLY THURSDAY MORNING. THE HEAVY RAIN MAY RESULT IN URBAN
STREET FLOODING AND RAPID RISES ON AREA RIVERS AND CREEKS.
RESIDENTS LIVING ALONG RIVERS AND CREEKS SHOULD MONITOR WATER
LEVELS OVER THE NEXT FEW DAYS.

A CHANCE OF THUNDERSTORMS WILL RETURN LATE IN THE WORK WEEK. IT IS
TOO EARLY TO DETERMINE IF THERE IS A CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ALSO URGED TO RELAY ANY REPORTS OF FLOODING OR HEAVY
RAINFALL IN EXCESS OF AN INCH.

LMZ521-522-541>543-071615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1114 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.  SOME OF THE STORMS
THIS AFTERNOON AND EVENING COULD BECOME STRONG OR SEVERE, WITH
STRONG WINDS, TORRENTIAL RAINFALL AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY NIGHT, AND POSE A HAZARD TO MARINERS.

ADDITIONAL STORMS ARE EXPECTED LATER THIS WEEK...RESULTING IN
HAZARDOUS CONDITIONS FOR BOATERS ON THE LAKE AND BAY.

ECKBERG

In the hours before

Local storm report, Sep 6, 4:06 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
406 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     LITTLE CHUTE            44.28N 88.26W
09/06/2016  M51 MPH          OUTAGAMIE          WI   MESONET

            REPORT FROM WBAY WEATHERBUG LITTE CHUTE HIGH SCHOOL SITE.
            TIME ESTIMATED.

&&

ECKBERG
Local storm report, Sep 6, 4:33 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
433 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     3 N KAUKAUNA            44.32N 88.27W
09/06/2016                   OUTAGAMIE          WI   LAW ENFORCEMENT

            BARN DOWN AND 12 INCH TREE DOWN NEAR HOLLAND RD AND
            HIGHWAY JJ.

0358 PM     TSTM WND DMG     1 N KAUKAUNA            44.29N 88.27W
09/06/2016                   OUTAGAMIE          WI   LAW ENFORCEMENT

            3 INCH TREE LIMBS DOWN NEAR TOBACNOIR AND LINCOLN
            STREETS.

&&

KURIMSKI
Local storm report, Sep 6, 5:04 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
504 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     4 NNW MANITOWOC         44.13N 87.68W
09/06/2016  M52 MPH          MANITOWOC          WI   AWOS

            MEASURED AT KMTW AWOS.

&&

KURIMSKI
Local storm report, Sep 6, 5:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
509 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 N MANITOWOC           44.09N 87.66W
09/06/2016  M0.88 INCH       MANITOWOC          WI   PUBLIC

&&

SCOTTC
Local storm report, Sep 6, 5:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
524 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 N KAUKAUNA            44.30N 88.27W
09/06/2016                   OUTAGAMIE          WI   TRAINED SPOTTER

            STREET LIGHTS DOWN NEAR HIGHWAY 55 AND INTERSTATE 41.

0502 PM     HEAVY RAIN       WHITELAW                44.15N 87.83W
09/06/2016  M0.90 INCH       MANITOWOC          WI   NWS EMPLOYEE

            0.9 INCHES OF RAIN IN 15 MINUTES.

&&

KURIMSKI
Special weather statement, Sep 6, 5:35 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT TUE SEP 6 2016

WIZ037-038-062300-
WAUPACA-OUTAGAMIE-
535 PM CDT TUE SEP 6 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OUTAGAMIE AND SOUTHERN
WAUPACA COUNTIES...

AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAUPACA...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAUPACA...NEW LONDON...DALE...HORTONVILLE...WEYAUWEGA...ROYALTON...
MEDINA...MANAWA...SHIOCTON AND OGDENSBURG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4428 8908 4446 8909 4452 8857 4425 8856
TIME...MOT...LOC 2235Z 267DEG 24KT 4437 8899

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:17 AM CDTSpecial Weather StatementGRBVilas28 min
Sep 6, 3:41 AM CDTSpecial Weather StatementGRBVilas19 min
Sep 6, 5:48 AM CDTSpecial Weather StatementGRBOneida, Vilas87 min
Sep 6, 8:06 AM CDTSpecial Weather StatementGRBOneida39 min
Sep 6, 9:13 AM CDTSpecial Weather StatementGRBLanglade, Lincoln32 min
Sep 6, 3:02 PM CDTSpecial Weather StatementGRBOutagamie58 min
Sep 6, 3:24 PM CDTSevere Thunderstorm WarningGRBOutagamie36 min
Sep 6, 4:08 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc37 min
Sep 6, 4:27 PM CDTSevere Thunderstorm WarningGRBWood48 min
Sep 6, 4:44 PM CDTSevere Thunderstorm WarningGRBManitowoc31 min
Sep 6, 4:54 PM CDTSpecial Marine WarningGRB66 min
Sep 6, 5:27 PM CDTSevere Thunderstorm WarningGRBWaushara50 min
Sep 6, 5:35 PM CDTSpecial Weather StatementGRBWaupaca25 min
Sep 6, 6:13 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Outagamie, Winnebago32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.